Alert archive / Arizona / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 60, NWS Tucson, AZ

August 10, 2007Pima County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Aug 10, 2007, 6:16 PM MST for Pima County, Arizona. It was in force for 44 min. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 10, 2007, 6:16 PM MST (01:16 UTC)
Expired
Aug 10, 2007, 7:00 PM MST
In force
44 min
Issued by
NWS Tucson, AZ
Area
Counties, with a storm outline in the text

County Pima County, AZ

The radar

The Tucson radar (KEMX), 56 km from the middle of the area, began a volume at 01:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 10, 6:20 PM MSTHAIL 0.887 N Tucson, AZOFF DUTY NWS EMPLOYEE REPORTED AT LEAST NICKEL SIZE HAIL AT THE FOOTHILLS MALL. LARGER HAIL PIECES WERE PRESENT AS WELL.
Aug 10, 6:26 PM MSTHAIL 0.758 Nw Tucson, AZPENNY SIZE HAIL REPORTED BY A TRAINED SPOTTER.
Aug 10, 6:28 PM MSTHAIL 0.758 N Tucson, AZTHREE QUARTER INCH HAIL AT INA AND LA CHOLLA.
Aug 10, 6:30 PM MSTTSTM WND DMG4 N Tucson, AZPOWER LINES REPORTED DOWN AT ORACLE ROAD AND RIVER ROAD.
Aug 10, 6:34 PM MSTTSTM WND DMG5 Wnw Catalina Foothill, AZTREES DOWNED DUE TO STRONG THUNDERSTORM WINDS AT ORACLE ROAD AND INA ROAD. LARGEST TREE ABOUT 6 INCH DIAMETER AND OTHER 4 TO 5 INCH DIAMETERS.
Aug 10, 6:50 PM MSTTSTM WND DMG5 N Tucson, AZ7 TO 10 TREES DOWNED AT INA AND LA CANADA. TREES ARE UP TO 12 INCHES IN DIAMETER LARGE.
Aug 10, 6:55 PM MSTTSTM WND DMG5 N Tucson, AZTWO LARGE TREES UPROOTED AND ON ROADWAY AT INA AND SHANNON.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 1.3 hours before the alert went out and 17 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2007-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 415 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2007-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -32 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
415 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
2516 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-32 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KTWC 110116
SVRTWC
AZC019-110200-
/O.NEW.KTWC.SV.W.0060.070811T0116Z-070811T0200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
616 PM MST FRI AUG 10 2007

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN PIMA COUNTY IN SOUTH CENTRAL ARIZONA...
  THIS INCLUDES THE CITY OF ORO VALLEY...

* UNTIL 700 PM MST

* AT 609 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR ORO VALLEY...AND MOVING
  WEST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL NORTHEASTERN PIMA COUNTY AT 630 PM MST

LAT...LON 3220 11086 3240 11080 3248 11109 3230 11114

$$

WEATHER.GOV/TUCSON
ELSLAGER
2 follow-up statements
000 
WWUS55 KTWC 110123
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
622 PM MST FRI AUG 10 2007

AZC019-110200-
/O.CON.KTWC.SV.W.0060.000000T0000Z-070811T0200Z/
PIMA AZ-
622 PM MST FRI AUG 10 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM MST
FOR NORTHEASTERN PIMA COUNTY...

AT 614 PM MST...TRAINED WEATHER SPOTTERS REPORTED A SEVERE 
THUNDERSTORM PRODUCING AT LEAST NICKEL SIZE HAIL...AND DAMAGING 
WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED SOUTH OF ORO 
VALLEY...MOVING WEST AT 10 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL NORTHEASTERN PIMA COUNTY AT 640 PM MST

LAT...LON 3220 11086 3240 11080 3248 11109 3230 11114

$$

ELSLAGER
000 
WWUS55 KTWC 110154
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
654 PM MST FRI AUG 10 2007

AZC019-110204-
/O.EXP.KTWC.SV.W.0060.000000T0000Z-070811T0200Z/
PIMA AZ-
654 PM MST FRI AUG 10 2007

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN PIMA COUNTY
EXPIRES AT 700 PM MST...

LAT...LON 3220 11086 3240 11080 3248 11109 3230 11114

$$

ELSLAGER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 2:10 PM MST, 4 hours 6 minutes earlier.

Area forecast discussion, Aug 10, 2:10 PM MST, 4 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
210 PM MST FRI AUG 10 2007

.SYNOPSIS...MOISTURE WILL INCREASE ACROSS SOUTHEAST ARIZONA INTO THE
WEEKEND AS A MORE FAVORABLE SOUTHEASTERLY FLOW RETURNS. THERE SHOULD
BE ENOUGH MOISTURE FOR A CHANCE OF MAINLY AFTERNOON AND EVENING
THUNDERSTORMS INTO NEXT WEEK.

&&

.DISCUSSION...KEMX WSR-88D DETECTED SCATTERED 35-55 DBZ ECHOES OVER
PORTIONS OF THE TOHONO OODHAM NATION AT 2105Z. OTHER SCATTERED ECHOES
WERE OVER SANTA CRUZ COUNTY AND ACROSS THE WHITE MOUNTAINS. THE REST
OF SE AZ WAS VOID OF PRECIP ECHOES. SATELLITE IMAGERY INDICATED
CYCLONIC CIRCULATION FEATURE MOVING NWWD OVER NRN SONORA. CONVECTIVE
CELLS WERE GENERATING AHEAD OF THIS SYSTEM...AS WELL AS ALONG THE
DEMARCATION BETWEEN VERY DRY AIR WEST...AND DEEPER MOISTURE ARCING
NEWD OVER SE AZ AS DEPICTED NICELY VIA WATER VAPOR IMAGERY.

10/12Z GFS INITIALIZED THE CYCLONIC CIRCULATION FEATURE QUITE WELL.
COCHISE COUNTY...NERN SONORA...NWRN CHIHUAHUA AND SWRN NM PRESENTLY
IN SUBSIDENCE AREA BEHIND VORT MAX GIVEN THE PRESENT PAUCITY OF
CELLS OR EVEN CUMULOFORM CLOUDS. HOWEVER...CURRENT ACTIVITY MAY BE
PRELUDE OF THINGS TO COME FOR THE TUCSON METRO AREA SEWD LATE THIS
AFTERNOON AND ESPECIALLY THIS EVENING...AS WATER VAPOR IMAGERY
DEPICTED NEXT CYCLONIC CIRCULATION SYSTEM MOVING FAIRLY QUICKLY NWWD
ACROSS FAR ERN SONORA INTO CENTRAL CHIHUAHUA. ALSO...CONVECTIVE
ACTIVITY HAD DEVELOPED DURING THE PAST HOUR ALONG MOIST/DRY
MID-LEVEL BOUNDARY OVER S CENTRAL NM AS WELL AS CENTRAL CHIHUAHUA.
THE UPSHOT...WILL REFLECT SCATTERED SHOWERS/TSTMS THIS EVENING
ACROSS MOST OF THIS FORECAST AREA. BELIEVE BULK OF ACTIVITY WILL END
AROUND MIDNIGHT OR SO...ALTHOUGH WILL STILL MAINTAIN LOW-GRADE POPS
AFTER MIDNIGHT MOST SECTIONS.

UPPER HIGH PROGGED TO BE CENTERED OVER THE CENTRAL CONUS PLAINS INTO
THE MIDDLE OF NEXT WEEK...THEN SHIFT TOWARD THE FOUR CORNERS REGION
BY LATE NEXT WEEK AS TROUGH DEEPENS OVER THE NERN CONUS. ALTHOUGH
AMPLE MOISTURE TO PREVAIL...THOUGH PERHAPS NOT AS MUCH AS
EXPERIENCED DURING THE LATTER PART OF JULY INTO EARLY AUGUST...WILL
MAINTAIN INHERITED FORECASTS OF ESSENTIALLY DAILY CLIMATOLOGICAL POP
COVERAGE THIS FORECAST PERIOD.

DAYTIME MAX TEMPS EXPECTED TO BE EITHER NEAR OR SLIGHTLY ABOVE
NORMAL THIS WEEKEND AND INTO EARLY NEXT WEEK.

&&

.AVIATION...SCATTERED TSRA ACROSS SE AZ THIS EVENING...WITH BULK OF
TSRA EXPECTED TO END BY 11/09Z OR SO. CIGS ASSOCIATED WITH CB/S WILL
GENERALLY BE AROUND 6-8 KFT AGL...THOUGH CIGS AS LOW AS 3 KFT AGL
WITH THE STRONGEST TSTMS. MAINLY SCT CLOUD DECK ABOVE 12 KFT AGL
AFTER 10/09Z INTO SATURDAY MORNING. AVIATION DISCUSSION NOT UPDATED
FOR TAF AND TWEB AMENDMENTS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

BF

WEATHER.GOV/TUCSON

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 5:01 PM MSTSevere Thunderstorm WarningTWCPima29 min
Aug 10, 6:10 PM MSTFlash Flood WarningTWCPima65 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.